Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 231, NWS Midland/Odessa, TX

June 28, 2008Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 28, 2008, 3:32 PM CDT for Pecos County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2008, 3:32 PM CDT (20:32 UTC)
Expired
Jun 28, 2008, 4:30 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:40 PM CDTHAIL 1Belding, TXQUARTER HAIL REPORTED AT DETENTION CENTER IN BELDING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282032
SVRMAF
TXC371-282130-
/O.NEW.KMAF.SV.W.0231.080628T2032Z-080628T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 430 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BELDING...OR 9 MILES SOUTHWEST OF FORT STOCKTON...MOVING 
  SOUTHWEST AT 10 MPH. ANOTHER SEVERE THUNDERSTORMS WAS LOCATED 
  28 MILES SOUTHWEST OF FORT STOCKTON.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BELDING...
  U.S. HIGHWAY 67...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3117 10320 3098 10281 3037 10300 3077 10356
TIME...MOT...LOC 2030Z 045DEG 6KT 3081 10301

$$
2 follow-up statements
000 
WWUS54 KMAF 282047
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT SAT JUN 28 2008

TXC371-282130-
/O.CON.KMAF.SV.W.0231.000000T0000Z-080628T2130Z/
PECOS TX-
343 PM CDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN PECOS COUNTY...

AT 339 PM CDT...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL 
NEAR BELDING OR 12 MILES SOUTHWEST OF FORT STOCKTON.

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SEVERE THUNDERSTORMS OVER WESTERN PECOS COUNTY CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  ONE STORM WAS LOCATED NEAR BELDING...OR ABOUT 12 MILES 
SOUTHWEST OF FORT STOCKTON...MOVING SOUTHWEST AT 10 MPH. ANOTHER 
SEVERE THUNDERSTORM WAS LOCATED 23 MILES WEST OF FORT STOCKTON... 
MOVING NORTHEAST AROUND 15 MPH.

SOME LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE...
BELDING...U.S. HIGHWAYS 67 AND 285...RURAL WEST CENTRAL PECOS COUNTY.

LAT...LON 3117 10320 3098 10281 3037 10300 3077 10356
TIME...MOT...LOC 2043Z 050DEG 9KT 3078 10305

$$
000 
WWUS54 KMAF 282112
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT SAT JUN 28 2008

TXC371-282130-
/O.CON.KMAF.SV.W.0231.000000T0000Z-080628T2130Z/
PECOS TX-
409 PM CDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN PECOS COUNTY...

AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 25
MILES NORTHWEST OF FORT STOCKTON...MOVING NORTHEAST AT 10 MPH.
ANOTHER SEVERE THUNDERSTORM WAS LOCATED 33 MILES SOUTH OF FORT 
STOCKTON...AND WAS NEAR STATIONARY IN MOVEMENT. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
U.S. HIGHWAY 285 BETWEEN MILE MARKERS 396 AND 402... NORTHWESTERN 
PECOS COUNTY.

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

LAT...LON 3117 10320 3098 10281 3037 10300 3077 10356
TIME...MOT...LOC 2109Z 219DEG 8KT 3113 10319

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:05 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 28, 2:05 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT JUN 28 2008

.DISCUSSION...
AS UPPER LOW MEANDERS INVOF SE NM WITH FRONT PUSHING S INTO PB
OVERNIGHT A GOOD CHANCE OF SHRA/TSRA WILL EXIST. 7H-5H THETA-E
RIDGE WILL BE ORIENTED ALONG/INVOF UPPER LOW AND FRONTAL BOUNDARY.
USING 7H-5H AS STEERING FLOW...STEERING WINDS ARE FCST TO BE NEAR
PARALLEL TO THE FRONT AND WITH PW/S INCREASING TO WELL OVER
1.5/THETA-E RIDGE HAVE OPTED TO INSERT HEAVY RAIN...ESPECIALLY SE
NM/NW PB OVERNIGHT. WILL CONTINUE THE MENTION OF FLASH FLOODING IN
HWO. ALSO INSERTED SEVERE MENTION. BEST OPPORTUNITY FOR SEVERE MAY
BE MORE EARLY ON RATHER THAN OVERNIGHT AS 7H-5H LR/S WILL BE CLOSER
TO 7.5 C/KM AROUND 00Z...THEN DECREASING. BULK SHEAR CONTINUES TO
BE LESS THAN IMPRESSIVE. HIGH END CHANCE/LIKELY POPS WILL PERSIST
INTO SUNDAY AS FRONTAL BOUNDARY REMAINS ACRS THE AREA. AFOREMENTIONED
UPPER LOW WILL GET ABSORBED INTO CIRCULATION AROUND PERIPHERY OF
SUBTROPICAL RIDGE CENTERED INVOF 4 CORNERS AND WILL START TO MOVE
SW-W SUNDAY. THIS WITH UPSLOPE FLOW AND PRESENCE OF FRONT WILL
RESULT IN BETTER POPS SHIFTING W. SHEAR WILL CONTINUE TO BE WEAK
AND HEAVY RAIN WILL BE THE PRIMARY CONCERN AGAIN SUNDAY. RAIN
COOLED AIR/CLOUD COVER/7H TEMPS NEAR 8-9C WILL RESULT IN TEMPS
WELL BLO NORMAL. FOCUS WILL TEND TO BE S/W (LOWER TRANS PECOS/DAVIS
MTNS) MONDAY. THIS IS SOMEWHAT DEPENDENT ON MOVEMENT OF UPPER LOW
AS PRECIP WILL BECOME LESS LIKELY IN ITS WAKE WITH MUCH LOWER
THETA-E AIR MOVING INTO PB. 85H TEMPS REMAIN RELATIVELY COOL
21C...SO COOLER HIGHS WILL CONTINUE MONDAY. SUBTROPICAL RIDGE WILL
BUILD EWD TUE WHICH WILL TEND TO DIMINISH POPS (NE MID LEVEL
FLOW). OTHERWISE WILL MAKE LITTLE CHANGE TO FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  84  65  90  /  40  40  20  20
CARLSBAD NM                67  82  68  88  /  50  50  30  20
DRYDEN TX                  72  93  71  93  /  20  20  30  30
FORT STOCKTON TX           70  86  68  88  /  30  50  20  30
GUADALUPE PASS TX          61  77  60  80  /  40  50  30  20
HOBBS NM                   69  83  65  85  /  60  50  20  20
MARFA TX                   60  81  58  81  /  20  50  30  30
MIDLAND INTL AIRPORT TX    69  84  67  90  /  50  50  20  20
ODESSA TX                  70  86  67  90  /  50  50  20  20
WINK TX                    72  88  71  94  /  50  50  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 28, 1:53 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT SAT JUN 28 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT SAT JUN 28 2008 /1253 PM MDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS
MUCH OF THE AREA...ESPECIALLY OVER THE HIGHER  MOUNTAIN
TERRAIN...SOUTHEASTERN NEW MEXICO...AND THE NORTHERN PERMIAN
BASIN AS A COLD FRONT MOVES INTO THE AREA. SOME STORMS MAY BECOME
STRONG TO SEVERE WITH DAMAGING WIND THE MAIN THREAT...HOWEVER
LARGE HAIL WILL ALSO BE POSSIBLE WITH SOME STORMS. LOCALLY HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS WHICH MAY LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN SUNDAY ACROSS
THE AREA. THE MAIN THREAT SUNDAY WILL BE LOCALLY HEAVY RAIN INCREASING
THE RISK OF FLASH FLOODING...ESPECIALLY OVER SOUTHEASTERN NEW
MEXICO...THE VAN HORN REGION...AND THE UPPER TRANS PECOS.

THE RISK OF HAZARDOUS WEATHER WILL CONTINUE TO DECREASE THROUGHOUT
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION LATE THIS AFTERNOON
GENERALLY ALONG AND NORTH OF A CARLSBAD TO GARDEN CITY LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Jun 28, 2:42 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT SAT JUN 28 2008

TXZ058-282015-
REEVES COUNTY AND UPPER TRANS PECOS-
242 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF BALMORHEA AT
242 PM CDT. THE STORM WAS NEARLY STATIONARY AND WILL AFFECT THE
SARAGOSA AREA.

HEAVY RAIN...GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jun 28, 2:50 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT JUN 28 2008

TXZ058-074-282015-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
250 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL REEVES COUNTY AT
250 PM CDT...MOVING EAST AT 4 MPH.

HEAVY RAIN... GUSTY WINDS TO 50 MPH... HAIL... AND DEADLY LIGHTNING
ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:36 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Jun 27, 8:38 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Jun 28, 4:23 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos52 min
Jun 28, 4:23 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves52 min
Jun 28, 4:29 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan2 hr
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler53 min
Jun 28, 5:38 PM CDTFlash Flood WarningMAFEctor3 hr
Jun 28, 6:40 PM CDTFlash Flood WarningMAFCrane, Upton3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.